Q. My daughter passed away 10 days before Christmas last year from taking OTC cold medicine with her prescription pain medication. She stopped breathing in her sleep and was long gone before anyone knew. I urge people to take great care with what they put into their bodies, especially if they are on prescribed meds. She had been to the doctor the day before complaining about trouble breathing, and he was in such a hurry, he told her she was just getting over a cold and would be OK. The autopsy showed one of her lungs was nearly twice the size of the other one and filled with fluid. If you feel your doctor is not hearing you, MAKE yourself be heard. Be persistent in communicating your problems. Our precious daughter was the light of my life. If one person can be helped, I will be satisfied.
A. As your tragic story illustrates, OTC drugs can interact with prescription medications. People don’t always realize that they should check on that possibility, since OTC products are often thought of as innocuous.
Patients need to be persistent if doctors aren’t addressing their health concerns. A recent report from the Institute of Medicine estimates that missed or incorrect diagnoses account for one out of 10 deaths in hospitals. In the outpatient setting, an estimated 12 million Americans are misdiagnosed each year (New England Journal of Medicine online, Nov. 11, 2015).
Never miss a local story.
Q. I suffer in the winter with cracked fingertips. As a passenger-train conductor, I have to use my hands a lot, so this is a problem. To solve it, I treat the cracks with antibiotic ointment, cut the tips off cheap rubber gloves and tape them to the tips of my fingers. This heals the cracks quickly. I can still wear gloves and work with some level of dexterity. Do you have any recommendations for prevention?
A. Many readers report that instant glue provides a quick fix for cracked fingertips. It seals the crack, allowing it to heal without pain.
A moisturizing cream with 20 percent urea can be quite helpful for prevention. That’s because urea regulates gene activity in skin cells and helps them defend themselves against germs (Journal of Investigative Dermatology, June 2012).
Q. I suspect that one of my medications is making my nose run. Which one might it be? I take carvedilol, tamsulosin, pantoprazole, atorvastatin and Pradaxa.
A. The most likely candidate is tamsulosin (Flomax). This medication is used to treat urinary difficulties caused by an enlarged prostate gland. It can cause sinusitis and nasal congestion, as well as a runny nose.
Q. My sister takes brand name Ativan for anxiety, as her doctor does not want her on the generic. The cost to the insurance company every three months is nearly $10,000. Her copay is $100. She ran low due to a mix-up at her drugstore and had to pay for 42 pills out of her own pocket. That came to $377. This is outlandish!
A. Ativan (lorazepam) is a striking example of the difference between the cost of generic and brand-name medicine. In our area, generic lorazepam runs between $10 and $12 for a month’s supply, while the brand name is around $2,500.